Acetaminophen Poisoning

Introduction

tylenol_0.JPG
http://www.slideshare.net/EbeySoman/acetaminophen-apap-toxicity-clinical...

Acetaminophen, or Tylenol, is a commonly used antipyretic and analgesic and is the most common drug ingredient in the United States. It is found in more than 600 medications, including sleep aids and cough, cold, and allergy medicines. In addition, hydrocodone/acetaminophen was the most commonly dispensed medication in 2003 with 89 million prescriptions. Acetaminophen is available in a number of preparations including liquid formulation (160 mg / 5 ml), pills or capsules that range from 80 to 650 mg / tab, and immediate release suppositories. At recommended doses, it is considered safe and well tolerated.

Despite this overall safety, acetaminophen is a dose-dependent hepatotoxin. Acetaminophen toxicity is one of the more common overdoses reported to poison centers and is the most common cause of acute liver failure in the United States.

Types of exposures include exploratory ingestions in young children, intentional ingestions (e.g., teen suicide attempts), inappropriate therapeutic dosing, and iatrogenic IV overdose. Repeated supratherapeutic doses can also cause hepatotoxicity.

Nearly half of acetaminophen overdose cases were due to unintentional overdose. In many of these cases, patients took more than one acetaminophen-containing product but did not realize that acetaminophen was in more than one of the medications that they took.

In children less than 12, the minimum toxic dose for an acute ingestion ranges from 120 to 150 mg/kg.  In chronic overdose (i.e., multiple supratherapeutic doses), the minimum toxic threshold is 150 to 175 mg/kg over two to four days. Recently, the FDA requested that manufacturers of acetaminophen-opioid products limit the acetaminophen content to 325 mg due to a concern that prescriptions such as Vicodin are a risk factor for acetaminophen-induced hepatotoxicity due to the increased likelihood of multiple supratherapeutic doses.  

 

Pathophysiology

Acetaminophen is metabolized in the liver by conjugation with sulfate and glucuronide. Metabolism of the drug results in formation of a small amount of the toxic metabolite N-acetyl-p-benzoquinone imine (NAPQI). Normally, NAPQI is detoxified by glutathione and is eliminated in the urine or bile. However, when glutathione is depleted, such as in cases of overdose, NAPQI accumulates and binds to hepatocytes, resulting in necrotic cell death. 

Children less than 6 years old are less susceptible to acute liver failure than older children and adults, which is hypothesized to be in part due to an increased supply and regeneration of glutathione.

 

tylenol 1.JPG

Figure 1. Acute Hepatic Necrosis Due To Acetaminophen Toxicity: The zonal necrosis is present around three central veins (V), while hepatocytes near portal areas (P) remain viable. (http://livertox.nih.gov/Phenotypes_ahn.html)

 

Differential Diagnosis

It may be unknown if there was acetaminophen overdose and in this case, the differential diagnosis includes other causes of acute hepatic failure including:

  • Viral hepatitis
  • Other types of toxin- or drug-induced hepatitis
  • Autoimmune hepatitis 
  • Reye syndrome
  • Ischemic hepatitis

 

Clinical Manifestations

Acute single-dose exposures are composed of four stages.

  • Stage I (up to 24 hours after overdose)— Generally asymptomatic but the child may be nauseous and vomit. Lethargy and malaise may be seen with large doses. Labs are normal during this stage. During this phase, treatment will lessen the toxic effects, as the antidote for acetaminophen, N-acetylcysteine (NAC) is most effective when administered within 8 to 10 hours of ingestion.
  • Stage II (24-72 hours after overdose)— Right upper quadrant pain, elevated liver enzymes, and prolonged PT/INR seen. Patient may report feeling better. Plasma levels of drug may be normal
  • Stage III (72-96 hours after overdose)— Evidence of liver failure (e.g., icterus, hypoglycemia, encephalopathy) and renal failure seen in severe cases. Death most commonly occurs during this stage. Liver enzyme levels can be as high as 10,000 IU/L.
  • Stage IV (4 to 14 days after overdose)— Recovery. Labs return to normal. If there has been severe toxicity, a liver transplant may be necessary.

 

Treatment

All patients presenting with possible acetaminophen overdose should undergo measurement of serum acetaminophen concentration between 4 and 24 hours after an acute overdose. The concentration should be plotted on the Rumack-Matthew nomogram, which will predict the probability of hepatotoxicity and the need for NAC therapy.

If the serum acetaminophen level plots above the risk threshold for time post-ingestion (150 mcg/ml), treatment should be initiated.
 

 

tylenol 2_0_0.JPG

Rumack-Matthew Nomogram(Data from Rumack BH. Acetaminophen hepatotoxicity: The first 35 years. J Toxicol Clin Toxicol 2002;40(1):3–20.)

 

Children who present within 1 to 2 hours after acetaminophen overdose benefit from GI decontamination with activated charcoal (AC) by mouth.  The benefit of AC is less clear beyond four hours. In addition, children should not undergo gastric emptying with either gastric lavage or syrup of ipecac.

All patients at significant risk for hepatotoxicity should receive NAC, which is most effective when given within 8 to 10 hours of acetaminophen overdose. It may also be beneficial in patients who present more than 24 hours after overdose. 

NAC functions by increasing available glutathione and by directly detoxifying NAPQI. NAC is available both orally and intravenously. In 2004, the FDA approved a 20-hour, continuous IV infusion protocol. Adverse effects of IV NAC include anaphylactoid reaction and risk of developing status asthmaticus in patients with steroid-treated asthma. Care should be taken in administering IV NAC to young children since treatment can result in dilutional hyponatremia and seizure from the free water load associated with the infusion.

 

Resources

Poison Control can be a fantastic resource for helping you to manage these patients.  Click on the link below or call the 1 800 number for help.

hotline_1_0_0.JPG

 

References

  1. Argentieri J, Morrone K, Pollack Y. Acetaminophen and Ibuprofen Overdosage. Pediatrics in Review 2012; 33; 188-189.
  2. Hodgman MJ, Garrard AR. A Review of Acetaminophen Poisoning. Critical Care Clinics 2012; 28(4):499-516
  3. Rumack BH. Acetaminophen hepatotoxicity: the first 35 years. J Toxicol Clin Toxicol 2002;40(1):3–20
  4. Schilling A, Corey R, Leonard M, Eghtesad B. Acetaminophen: Old drug, new warnings. Cleveland Clinic Journal of Medicine. Volume 77, Number 1. January 2010. 19-27.